Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 26, 2017, 5:02 PM MDT for Chouteau County, Pondera County, Teton County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 26, 2017, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Pondera County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 57 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:06 PM MDT | TSTM WND GST 51 | 23 Wnw Fort Benton, MT | 51 MPH WIND GUST. LOCATION ESTIMATED. |
| Jun 26, 5:13 PM MDT | TSTM WND GST 57 | 10 Ese The Knees, MT | 57 MPH WIND GUST |
| Jun 26, 5:15 PM MDT | HAIL 0.7 | 11 Ene The Knees, MT | TRAINED SPOTTER REPORTED DIME SIZED HAIL WITH MINOR CROP DAMAGE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2724 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451
WUUS55 KTFX 262302
SVRTFX
MTC015-073-099-262345-
/O.NEW.KTFX.SV.W.0037.170626T2302Z-170626T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
502 PM MDT MON JUN 26 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Pondera County in north central Montana...
Eastern Teton County in north central Montana...
Northwestern Chouteau County in north central Montana...
* Until 545 PM MDT
* At 501 PM MDT, a severe thunderstorm was located over The Knees, or
29 miles east of Conrad, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Benton, The Knees, Carter and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4782 11156 4811 11151 4814 11040 4776 11042
TIME...MOT...LOC 2301Z 270DEG 42KT 4801 11135
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
651
WWUS55 KTFX 262318
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
518 PM MDT MON JUN 26 2017
MTC073-099-262327-
/O.CAN.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Pondera MT-Teton MT-
518 PM MDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONDERA AND
EASTERN TETON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2317Z 264DEG 39KT 4804 11109
$$
MTC015-262345-
/O.CON.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Chouteau MT-
518 PM MDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN CHOUTEAU COUNTY...
At 517 PM MDT, a severe thunderstorm was located 9 miles east of The
Knees, or 24 miles northwest of Fort Benton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail. Strong outflow
winds will likely occur well before the main storm hits.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Benton, The Knees, Carter and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2317Z 264DEG 39KT 4804 11109
HAIL...1.00IN
WIND...60MPH
$$
MARTIN083
WWUS55 KTFX 262346
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
546 PM MDT MON JUN 26 2017
MTC015-262355-
/O.EXP.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Chouteau MT-
546 PM MDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOUTEAU COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds of 50 to 55 mph are still possible with this thunderstorm as
it moves through Chouteau County.
LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2345Z 270DEG 42KT 4804 11060
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:31 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 26, 2:31 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 231 PM MDT Mon Jun 26 2017 .SYNOPSIS... Upper level high pressure ridge over the region will bring hot conditions to Montana today. An upper level disturbance may kick off a few thunderstorms this afternoon. Any storm that develops will be capable of strong, gusty winds. Later tonight, a surface cold front will sweep across the state with a better coverage of showers and thunderstorms. The front will bring cooler temperatures with it on Tuesday. && .DISCUSSION... Rest of today through Wednesday...Latest satellite imagery shows a convectively-induced wave moving into western Montana at this time with a second, stronger s/w back to the west, moving onto the NRN CA/OR coast. Still think this lead wave should provide enough lift for isolated storms through this evening, especially along/east of the I-15 corridor and latest radar imagery suggests this is underway as of 225 pm. Gusty/damaging winds look to be the main threat (ie. 45-65 mph). There may be a brief lull in t-storm activity this evening in the wake of the first wave, but the coverage of thunderstorms should increase again tonight associated with the 2nd and stronger wave mentioned above. It will likely remain unstable through the night, but a gradual decrease in instability and a lack of better shear should limit the threat for any severe weather overnight. In the wake of tonight's s/w, a cold front will drop south out of Canada. The models are struggling with how unstable it will get ahead of this front and this may largely depend on how much precip falls tonight (ie. more precip could lead to more stable conditions and vice-versa). Regardless, the threat of showers and storms should continue through Tuesday afternoon. Of note, the greatest instability/shear looks to be across far SW MT and is where confidence is higher regarding the development of a few stronger storms capable of gusty winds and hail. This same area looks to be the focus on Wednesday as well. The overall severe threat Tuesday and Wednesday looks somewhat lower due to a lack of better shear. With the flow turning more northwesterly, temperatures will trend much cooler Tuesday and Wednesday compared to today. MARTIN Wednesday Night through Sunday...An unsettled, northerly flow aloft develops Wednesday night and Thursday associated with a closed upper level low drifting through AB/SK. A cold front trailing behind this system will lower temperatures into the low- to mid-70s on Thursday. This pattern brings chances for scattered showers and thunderstorms, although model guidance continues to differ on the timing and spatial extent of this activity. The latest forecast guidance has slowed the departure of the upper low, with chances for isolated light rain showers continuing Thursday night into Friday. Model consensus suggests weak ridging through the weekend, providing generally fair weather with temperatures near 80F and isolated showers or thunderstorms possible. PN && .AVIATION... Updated 1800Z. An upper level disturbance will bring isolated TSRA to part of the forecast area this afternoon, especially along/east of I-15. These storms will be capable of strong, gusty, and erratic wind gusts, potentially in excess of 50kt. A cold front will then move through overnight with a greater coverage of SHRA/TSRA. At this time, VFR conditions are expected to prevail, but CIGS/VIS may briefly lower with any SHRA/TSRA, especially overnight. MARTIN && .FIRE WEATHER... A Red Flag Warning remains in effect for zone 113 with modest confidence that there will be critical fire weather conditions into early this evening, primarily Blaine County. Gusty southeast winds ahead of a surface low pressure system will combine with minimum RH values in the teens and increasingly dry fuels in eastern portions of Fire Weather Zone 113. In addition, isolated thunderstorms moving through the area this evening could lead to gusty and erratic winds. CC/MPJ/Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 61 77 50 77 / 30 40 10 10 CTB 57 76 48 75 / 20 20 10 10 HLN 61 79 52 78 / 50 40 10 10 BZN 53 76 47 75 / 30 80 20 20 WEY 44 69 38 66 / 40 70 30 40 DLN 54 73 47 73 / 40 60 20 10 HVR 62 80 52 81 / 40 40 10 10 LWT 59 75 48 75 / 40 60 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening Hill and Blaine Counties. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 26, 3:42 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Great Falls MT 342 PM MDT MON JUN 26 2017 MTZ013-044>046-262230- Chouteau MT-Liberty MT-Eastern Pondera MT-Toole MT- 342 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PONDERA...SOUTHERN LIBERTY...SOUTHEASTERN TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of The Knees, or 29 miles southwest of Chester, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... The Knees and Tiber Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4799 11128 4815 11150 4846 11104 4812 11063 TIME...MOT...LOC 2141Z 238DEG 29KT 4813 11127 MARTIN
Special weather statement, Jun 26, 4:31 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Great Falls MT 431 PM MDT MON JUN 26 2017 MTZ013-044>046-049-262315- Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT- 431 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA... SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND WEST CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Brady, moving east at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations near the path of the storm include... Dutton, The Knees and Collins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4778 11181 4826 11182 4827 11127 4778 11125 TIME...MOT...LOC 2230Z 251DEG 10KT 4805 11175 Brusda
Local storm report, Jun 26, 4:33 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST CHOTEAU 47.81N 112.18W
06/26/2017 M52 MPH TETON MT AWOS
52 MPH WIND GUST AT THE CHOTEAU AIRPORT.
&&
BRUSDASpecial weather statement, Jun 26, 4:33 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT MON JUN 26 2017
MTZ011-013-045-262315-
Chouteau MT-Liberty MT-Hill MT-
433 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM
MDT...
At 432 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles south of Inverness, or 15 miles southeast of
Chester, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storms.
Locations impacted include...
Chester, Joplin, Inverness, Box Elder, Hingham, Rudyard, Kenilworth
and Tiber Dam.
LAT...LON 4802 11088 4822 11099 4834 11121 4881 11075
4825 10991
TIME...MOT...LOC 2232Z 242DEG 25KT 4837 11071
MARTINLocal storm report, Jun 26, 4:34 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 6 N LAKEVIEW 44.68N 111.83W
06/26/2017 M52 MPH BEAVERHEAD MT MESONET
52 MPH WIND GUST AT THE RED ROCK RAWS LOCATION. TIME OF
EVENT IS ESTIMATED.
&&
BRUSDASpecial weather statement, Jun 26, 4:37 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Great Falls MT 437 PM MDT MON JUN 26 2017 MTZ051-262315- Fergus MT- 437 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Lewistown, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations near the path of the storm include... Lewistown, Giltedge, Danvers, Hilger and Glengarry. LAT...LON 4701 10962 4723 10974 4739 10920 4714 10907 TIME...MOT...LOC 2236Z 250DEG 18KT 4716 10959 Brusda
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:42 PM MDT | Special Weather Statement | TFX | Liberty | 48 min |
| Jun 26, 4:31 PM MDT | Special Weather Statement | TFX | 44 min | |
| Jun 26, 4:33 PM MDT | Special Weather Statement | TFX | Liberty | 42 min |
| Jun 26, 4:37 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Jun 26, 5:29 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.